Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 12, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jan 24, 2002, 4:13 PM EST for 6 counties in Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 24, 2002, 4:13 PM EST (21:13 UTC)
- Expired
- Jan 24, 2002, 10:15 PM EST
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Bell County, KY, Harlan County, KY, Knox County, KY, Leslie County, KY, McCreary County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 84 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- -59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 242113
FFWJKL
KYC013-095-121-131-147-235-250315-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
409 PM EST THU JAN 24 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WHITLEY COUNTY
MCCREARY COUNTY
LESLIE COUNTY
KNOX COUNTY
HARLAN COUNTY
BELL COUNTY
* UNTIL 1015 PM EST
* AT 404 PM EST...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY
RAINS OF UP TO HALF AN INCH PER HOUR OVER FAR SOUTHEAST KENTUCKY.
EXCESSIVE RUNOFF FROM THIS RAIN WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD
ALSO TRIGGER ROCK AND MUDSLIDES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
TO REPORT SEVERE WEATHER ASK THE NEAREST LAW ENFORCEMENT AGENCY TO
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.
LAT...LON 3687 8456 3666 8479 3664 8377 3692 8291
3704 8314 3718 8322 3714 8341 3691 8355
3703 8383
$$
SCHAUBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 24, 2:32 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Jan 24, 2:32 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 232 PM EST THU JAN 24 2002 18Z SFC CHART HAS SFC FRONT THRU ALL BUT OUR ERN MOST COUNTIES. RAIN STILL FALLING OVER MOST OF THE CWFA WITH THE HEAVIEST FALLING ALONG THE TN BORDER. 88D MOSAIC INDICATES MORE PCPN ACROSS TN AND THE NRN GULF STATES WITH A WAVE ON THE FNT NEAR JACKSON MS. MOISTURE OVER RUNNING THE FNT MOVING N THRU WRN TN. THIS WAVE ALSO EVIDENT ON THE 85H UA CHART WITH A STRONG (30-40 KT) JET FROM THE SW PUSHING COPIOUS GULF MOISTURE OVER THE FNT. ALTHOUGH THE FNT APPEARS TO CONTINUE MOVING TO THE SE THE LLVL JET WILL CONTINUE TO LIFT MOISTURE ACROSS THE FNT AND THEREFORE ALSO RAIN...ESPECIALLY IN THE VCNTY OF THE LOW THAT IS TRACKING NE ALONG THE BAROCLINIC ZONE. MODELS IN FAIR AGREEMENT WITH FNTL POSITIONING...HOWEVER MESO-ETA HAS THE BEST DEPICTION OF CURRENT AND PAST PCPN PATTERNS. THIS MODEL KEEPS CHC OF PCPN ACROSS OUR SRN AND ERN COUNTIES UNTIL SHORTLY BEFORE DAWN. QPF APPEARS TO BE DOWN AND ESTIMATING .25 TO .50 INCHES OF ADDITIONAL RAIN OVER THE NEXT 15 TO 18 HRS. OUR ERN COUNTIES NORTH OF THE MTN PARKWAY WERE NOT INUNDATED LAST NIGHT AND SHOULD BE ABLE TO HOLD THE PCPN...AT LEAST ACCORDING TO THE LATEST FFG. NEXT CHC OF PCPN ENTERS THE PICTURE MON NIGHT THRU WED MORNING. SEE NO MAJOR CHACGES TO TEMP FCST AND WILL ONLY PROVIDE MINOR TWEAKS. IFPS/NDFD GRIDS: USED M-ETA FOR POP IN NEAR-TERM AND ADJUSTED WX TO MATCH POPS BETWEEN MON NITE AND WED MORN. LEFT REST CLOSE TO PREVIOUS FCST. WE WILL GO AHEAD AND CONTINUE THE FLOOD WATCH FOR SRN CWA AS MOST OF THE CREEKS...STREAMS AND RIVERS IN THE AREA ARE AT OR NEAR BANKFULL. PRELIMINARY CCF FOR COORDINATION PURPOSES. CALLS WELCOME. WORK ZONES /SDFOZFJKL/ OUT SHORTLY. CCF LOZ EB 048/027 058/038 062 22611 JKL EB 047/031 058/035 062 22511 .JKL...FLOOD WATCH FOR KYZ079-080-083>088-115>118 UNTIL 4 AM FRIDAY. DUSTY
In the hours before
Local storm report, Jan 24, 3:51 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
351 PM EST THU JAN 24 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM COXTON KY FLASH FLOODING
01/23/02 HARLAN KY 38 FLOODED. LAW
ENFORCEMENT REPORTED.
0630 AM WILLIAMSBURG KY FLASH FLOODING
01/24/02 WHITLEY WATER FLOWING ONTO US 25W
NEAR HWY 727. REPORTED BY
SPOTTER.
0640 AM 1 E MONTICELLO KY FLASH FLOODING
01/24/02 WAYNE WATER COVERED HWY 92.
REPORTED BY 24 HOUR POINT.
0645 AM LONDON KY FLASH FLOODING
01/24/02 LAUREL ROADS COVERED BY WATER IN
SOUTHERN AND EASTERN LAUREL
COUNTY. REPORTED BY
SPOTTER.
0653 AM MONTICELLO KY FLASH FLOODING
01/24/02 WAYNE CREEK OVER FLOWED WITH
WATER RUNNING OVER BEACH
VALLEY ROAD. BOULDER IN
ROAD. REPORTED BY LAW
ENFORCEMENT.
0715 AM 5 N BARBOURVILLE KY FLASH FLOODING
01/24/02 KNOX MUDSLIDE BROUGHT 25 TREES
WITH IT ONTO HWY 229 AT MM7.
REPORTED BY LAW
ENFORCEMENT.
0720 AM VARILLA KY FLASH FLOODING
01/24/02 BELL MUDSLIDE COVERING US 119.
REPORTED BY LAW
ENFORCEMENT.
0750 AM 5 NW BARBOURVILLE KY FLASH FLOODING
01/24/02 KNOX WATER FLOWING OVER
HWY 1527. REPORTED BY HWY
DEPT.
0750 AM DEWITT KY FLASH FLOODING
01/24/02 KNOX WATER FLOWING OVER HWY 223
IN STINKING CREEK AREA.
REPORTED BY HWY DEPT.
0930 AM HYDEN KY FLASH FLOODING
01/24/02 LESLIE HWY 1850 AND HWY 758
IMPASSABLE. ROCK AND
MUDSLIDES ON NAPIER FORK,
PIGEON FORK, AND OSBOURNE
FORK. REPORTED BY 24 HOUR
POINT.
KOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 10:02 PM EST | Flash Flood Warning | JKL | Bell, Clay, Harlan, Knott, Knox, Leslie and 2 more | 6 hr |
| Jan 24, 5:53 AM EST | Flash Flood Warning | JKL | Pulaski | 4 hr |
| Jan 24, 6:05 AM EST | Flash Flood Warning | JKL | Powell | 4 hr |
| Jan 24, 6:17 AM EST | Flash Flood Warning | JKL | McCreary, Whitley | 4 hr |
| Jan 24, 6:30 AM EST | Flash Flood Warning | JKL | Knox | 4 hr |
| Jan 24, 6:35 AM EST | Flash Flood Warning | JKL | Rockcastle | 4 hr |
| Jan 24, 6:46 AM EST | Flash Flood Warning | JKL | Wayne | 4 hr |
| Jan 24, 6:52 AM EST | Flash Flood Warning | JKL | Bell, Harlan, Letcher | 4 hr |
| Jan 24, 7:03 AM EST | Flash Flood Warning | JKL | Laurel | 4 hr |
| Jan 24, 9:17 AM EST | Flash Flood Warning | JKL | Leslie | 4 hr |
| Jan 24, 12:48 PM EST | Flash Flood Warning | JKL | Leslie | 102 min |
| Jan 24, 4:37 PM EST | Flash Flood Warning | JKL | Letcher | 6 hr |
| Jan 24, 5:06 PM EST | Flash Flood Warning | JKL | Clay, Perry | 6 hr |
| Jan 24, 5:37 PM EST | Flash Flood Warning | JKL | Pike | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.